Illinois, 2017

Hail in Illinois, April 3, 2017

April 3, 2017 · NWS PAH · 2 events in 2 counties and zones

Diurnal heating and cold 500 mb temperatures around minus 19 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Diurnal heating and cold 500 mb temperatures around minus 19 degrees Celsius promoted the development of isolated to scattered thunderstorms during the afternoon. Surface dew points were generally in the 50's, and instability became sufficient for locally intense storms as mixed-layer capes approached 1000 j/kg. A 500 mb trough axis over the Plains moved northeast across the Lower Ohio Valley in the afternoon, providing enough cold air aloft for the generation of storms with hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 3, 1:43 PM CST, 37 minutes earlier.

Area forecast discussion, Apr 3, 1:43 PM CST, 37 minutes before
Area Forecast Discussion...corrected name at end of product
National Weather Service Paducah KY
243 PM CDT Mon Apr 3 2017

.SHORT TERM...(Tonight through Wednesday night)
Issued at 106 PM CDT Mon Apr 3 2017

While no model is perfectly capturing ongoing convection, wrf and
hrrr data appears a reasonable facsimile. Hrrr swings the action
thru by about 02Z, with thunder threat diminishing thereafter.
Troffy shower threat may linger into/thru the overnight, but Pops
drop markedly.

Synoptic modeling then gives a pause in Pops Tuesday, before
bringing in another circulation system that pinwheels across
the mid Mississippi valley Tuesday night-Wed.

Both systems encounter similar airmasses and we are outlooked by
SPC in a marginal risk svr for both time periods, mainly for
isolated hail/damaging wind threat.

Temps are warm with 70s/50s, but begin to get cooler/damper under
the big trof/Low by Wed night, heading into the long term ptn of
the forecast.

.LONG TERM...(Thursday through Sunday)
Issued at 243 PM CDT Mon Apr 3 2017

The medium range models were in good agreement in the extended
forecast period.

At the beginning of the period, lower mid level heights and cyclonic
upper flow will prevail on Thu, with lingering showers east of the
MS River during the day. Cool northerly flow aloft will continue
just behind a low pressure system, with clearing skies and a
northwesterly breeze at the surface. This will provide unseasonably
cool temperatures on Fri, just like Thu, but with sunshine. Fri
morning, if the wind lets up a bit, there may be patchy frost across
parts of southeastern MO and southern IL, with temperatures in the
30s over much of the area. Sat morning, frost should be more
widespread across much of the region, especially in the north, due
to lighter winds.

Afternoon highs are expected to rebound about 8-10 degrees by Sat,
with a surface ridge axis passing through the PAH forecast area
around noon. Southwesterly flow aloft and increasing southerly or
south southwesterly low level flow Sun will encourage even warmer
highs in the lower half of the 70s Sun and Mon. This will be in
advance of deeper moisture and lift in our region associated with a
vigorous low pressure system moving near the Canadian border. Thus,
showers and possibly tstms will return to the forecast Mon.

&&

.AVIATION...
Issued at 106 PM CDT Mon Apr 3 2017

Ongoing convective Pops will continue to be actively mentioned as
vicinity or conditionally probable, and will carry MVFR CIGS/VSBYS
restrictions along with them. Then, either MVFR or low VFR CIGS
persist into the overnight hours, with improvement to VFR late
tonight and into the planning period time frame.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.

&&

LONG TERM...DB
Hazardous weather outlook, Apr 3, 1:23 PM CST, 57 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
223 PM CDT Mon Apr 3 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
223 PM CDT Mon Apr 3 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Thunderstorms this afternoon or evening include a marginal risk of
severe storms for hail and damaging winds. Otherwise, locally
heavy rainfall and lightning are potential hazards.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Thunderstorms in the forecast Tuesday night through Wednesday
similarly include a marginal risk of severe storms for hail and
damaging winds, with lightning and heavy rain also potential
hazards.

Low temperatures in the 30s are forecast Thursday night and Friday
night. Frost may occur either night but is most likely and should
be most widespread Friday night, especially along the Interstate
64 corridor in southwest Indiana and southeast Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotters should maintain alert status in case their activation is
requested.

The radar

The Paducah radar (KPAH), 67 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Alexander

When
April 3, 2:20 PM CST
Where
Alexander County, East Cape Girardeau
Measured
1.25 in hail
Reported by
Public
Coordinates
37.290, -89.480

Hail, Jackson

When
April 3, 2:32 PM CST
Where
Jackson County, Carbondale
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.720, -89.220

Penny-size hail was reported along Highway 13.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, April 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 685007, 685009.